Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

Is it safe to take the weight loss supplement CLA while taking Lamotrigine for epilepsy?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1999
Answered : 325 Questions
Is it safe to take the weight loss supplement CLA while taking Lamotrigine for epilepsy? I've heard that taking evenign primrose oil can cause seizures in patients with epilepsy, but CLA is safe? is that true? Thanks
Posted Sun, 29 Jul 2012 in Epilepsy
Answered by Dr. Rajeev Chavda 4 hours later

Thanks for posting your query. I am happy to address your questions.

Conjugated linoleic acid refers to a group of chemicals found in the fatty acid linoleic acid. It is used for cancer, atherosclerosis, obesity, weight loss caused by chronic disease. It does help reduce body fat deposits and improve immune function but it has associated risks and precautions.

Any diet pill will speed up your metabolism. When your metabolism is faster, this makes your anti-epileptic drugs (AED's) metabolize faster too, therefore the AED's may be excreted out of your system a lot faster than normal.

From what I have read about CLA, there are a lot healthier alternatives to your weight loss (such as fish oil, which is also excellent for people who have epilepsy), and does not affect insulin levels and decrease DHA (an essential fatty acid) in cardiac tissue.

As rightly mentioned evening primrose products to anyone with epilepsy may reduce the effectiveness of AED medications. I would recommend you to kindly stop taking these pills and talk to your clinician or neurologist before taking any kind of diet pill that affects weight loss.
Hope I have answered your query. If you have any further questions, I will be happy to help.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor